Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Grand Rapids, MI

August 6, 1997Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 6, 1997, 5:12 PM EDT for Ingham County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 1997, 5:12 PM EDT (21:12 UTC)
Expired
Aug 6, 1997, 6:15 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:15 PM EDTHail 0.75Okemos, MIOkemos Police Department reported 3/4 inch diameter hail in Okemos.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 062110 RRA
SVRGRR
MIC065-062215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
512 PM EDT WED AUG 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  INGHAM COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 615 PM EDT
 
* SOME LOCATIONS AFFECTED
  WILLIAMSTON          AROUND 520 PM EDT
  MASON                AROUND 520 PM EDT
  DANSVILLE            AROUND 535 PM EDT
  LESLIE               AROUND 540 PM EDT

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF LANSING MOVING SOUTHEAST
  AT 25 MPH.

THIS STORM HAS A HISTORY OF MARBLE SIZED HAIL. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!

PVC/TEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:14 AM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 11:14 AM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT WED AUG 6 1997

THE KGRR REF LOOP SHOWS A SHOWER CROSSING LAKE MICHIGAN AND MAY REACH
PARTS OF OCEANA AND MUSKEGON COUNTIES AROUND NOON...IF IT HOLDS
TOGETHER. ALSO...THE KGRB 88D INDICATES WDLY SCT -SHRA IN ERN WI.
THESE SHOWERS ARE ASSOCIATED WITH THE WK SHORTWAVE DISTURBANCE OVR
THE WRN UP AND NW WI THAT IS PROGGED TO DIVE SE INTO NW AND WC LWR MI
BY 00Z. THIS FEATURE HAS A SFC REFECTION VIA A TROUGH EXTENDING FROM
THE THE WRN UP SW INTO A SFC LOW IN ERN SD. THIS TROUGH IS FCST TO
SLOWLY DRIFT SE INTO NW LWR BY 00Z. MODIFYING THE 12Z APX SOUNDING
YIELDS CAPES OF AROUND 1000 J/KG AND LI/S OF -5C. THIS COMBINED WITH
THE APPROACHING WK SHORTWV MAY TRIGGER AN ISOLATED THUNDERSTORM OR
TWO ACROSS OUR NRN TWO TIER OF COUNTIES. WL UPDATE ZONES TO INCLUDE A
SLIGHT CHANCE OF THUNDERSTORMS FOR OUR NRN COUNTIES. IN ADDITION...WL
MENTION SHOWERS FOR COUNTIES ALONG AND N OF A ALLEGAN TO MT PLEASANT
LINE.

MORNING SOUNDINGS SUGGEST HIGHS IN THE MID 70S REGION WIDE. THIS IS
CONSISTENT WITH THE GOING FORECAST.

TEW

In the hours before

Special weather statement, Aug 6, 11:35 AM EDT, 5 hours 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-071200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT WED AUG 6 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE GREAT LAKES REGION
COMBINED WITH A SLIGHTLY UNSTABLE AIR MASS COULD RESULT IN THE
DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS WEST CENTRAL AND CENTRAL LOWER MICHIGAN THIS AFTERNOON. THE
BETTER INSTABILITY AND WEAK SYNOPTIC SCALE LIFT WILL OCCUR ACROSS
NORTHWEST LOWER...SO THE THREAT OF THUNDERSTORMS WOULD BE MAINLY
NORTH OF A MUSKEGON TO MT PLEASANT LINE BETWEEN 2 AND 8 PM TODAY.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF
PRODUCING WIND GUSTS TO 30 MPH AND SMALL HAIL...GENERALLY 1/2 AN INCH
OR LESS IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 20
MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW
Special weather statement, Aug 6, 11:38 AM EDT, 5 hours 34 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-071200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT WED AUG 6 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE GREAT LAKES REGION
COMBINED WITH A SLIGHTLY UNSTABLE AIR MASS COULD RESULT IN THE
DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS WEST CENTRAL AND CENTRAL LOWER MICHIGAN THIS AFTERNOON. THE
BETTER INSTABILITY AND WEAK SYNOPTIC SCALE LIFT WILL OCCUR ACROSS
NORTHWEST LOWER...SO THE THREAT OF THUNDERSTORMS WOULD BE MAINLY
NORTH OF A MUSKEGON TO MT PLEASANT LINE BETWEEN 2 AND 8 PM TODAY.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF
PRODUCING WIND GUSTS TO 30 MPH AND SMALL HAIL...GENERALLY 1/2 AN INCH
OR LESS IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 20
MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW
Special weather statement, Aug 6, 3:09 PM EDT, 2 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-071200-

SEVERE WEATHER OUTLOOK...UPDATED AREA EXTENT OF THUNDERSTORMS
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
309 PM EDT WED AUG 6 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE GREAT LAKES REGION
COMBINED WITH AN UNSTABLE AIR MASS HAS RESULTED IN THE DEVELOPMENT OF
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PARTS OF
SOUTHWEST...WEST CENTRAL AND CENTRAL LOWER MICHIGAN THIS AFTERNOON.
THE THREAT OF THUNDERSTORMS WOULD BE MAINLY NORTH OF A KALAMAZOO TO
LANSING LINE UNTIL 8 PM TODAY...NOT INCLUDING THE LAKESHORE COUNTIES.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE STRONGEST THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL OF
PRODUCING WIND GUSTS TO 30 MPH AND SMALL HAIL...GENERALLY 1/2 AN INCH
OR LESS IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 20
MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER~ RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.